Tornadoes · United States · Colorado · 2004

F0 tornado, Truckton, Colorado, June 20, 2004

This F0 tornado ran 0.5 miles across El Paso County on June 20, 2004, touching down at 3:29 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 20, 2004
Touchdown
3:29 PM MDT (21:29 UTC)
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
El Paso County
Touchdown point
38.530, -104.080
Lift-off point
38.530, -104.080
Record number
1324

What the Weather Service recorded

A brief tornado occurred over open country with no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 20, 1:38 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 20, 1:38 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
138 PM MDT SUN JUN 20 2004

.SHORT TERM...
(TODAY AND TONIGHT)

LOWER LVLS ARE NOT DRYING OUT AS MUCH AS MODELS HAD ADVERTISED AND
DEW POINTS OVR THE SE PLAINS AREA STILL IN THE 50S TO LOWER 60S.
LOW CLOUDS HAVE CLEARED OUT OF A GOOD PORTION OF THE SE PLAINS BUT
THERE ARE STILL SOME OVR THE FAR ERN AREAS. SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND WE SHOULD SEE SOME THIS
EVENING OVR THE CENTRAL AND ERN MTS AND SE PLAINS...AND WL KEEP
SLIGHT CHANCE AND CHANCE POPS MOST AREAS.  BEST CAPES IN THE
EVENING HRS ARE FORECAST TO BE OVR THE SE PLAINS.  0-6KM SHEAR
VALUES TODAY ARE NOT AS GOOD AS THEY HAVE BEEN THE PAST SEVERAL
DAYS.  WOULD NOT BE SURPRISED TO SEE SEVERE HAIL IN SOME OF THE
STORMS THIS EVENING. COULD AGAIN SEE STORMS LATE TONIGHT OVR THE FAR
ERN AREAS AND SO WL KEEP SOME POPS OUT THERE THRU THE NIGHT. A FRONT
WL MAKE ITS WAY INTO THE SE PLAINS TONIGHT. BY LATE TONIGHT LOW LVL
MSTR IS AGAIN EXPECTED TO GIVE MUCH OF THE SE PLAINS CLOUDS SKIES...
AND THERE COULD BE SOME PATCHY FOG MON MORNING.

OVR NIGHT A SHRTWV WL BE DROPPING SOUTH THRU ID AND INTO SW WY AND
THIS SYSTEM COULD KICK OFF A FEW SHOWERS OR TSTMS OVR THE CENTRAL
MTS DURING THE MORNING HRS MON.  THIS SHRTWV THEN DROPS INTO NRN CO
DURING THE DAY INCREASING THE MID LVL MSTR OVR THE FORECAST AREA.
THIS INCREASE IN MSTR ALONG WITH NE LOW LVL UPSLOPE SHOULD LEAD TO
SCT SHOWERS AND THUNDERSTORMS ACRS MUCH OF THE AREA MON AFTERNOON.
THIS SYSTEM WL ALSO PUSH COOLER AIR OVR THE AREA.  I COOLED TEMPS
IN SOME AREAS A LITTLE TO BETTER MATCH GUIDANCE.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MONDAY NIGHT...AFTN CONVECTION WILL LIKELY CONGEAL INTO AN MCS
ACROSS NE NM AND NRN TX/OK PANHANDLES...AND EXTREME SOUTHERN CO
ALONG/JUST NORTH OF FRONTAL BOUNDARY WHICH WILL CONTINUE TO SINK
SOUTHWARD DURING THE EVENING HOURS.  HAVE PLACED HIGHEST POPS
ACROSS SRN MOST AREAS.  BEST SVR POTENTIAL WILL PROBABLY BE IN THIS
AREA A WELL.  ON TUESDAY...LOWER LVL FLOW BECOMES MORE SOUTHERLY...
WITH MESO-ETA STILL INSISTING ON DEW POINTS DECREASING SOME.  GFS ON
THE OTHER HAND STILL KEEPING 50 DEW POINTS ACROSS SE PLAINS (HIGHER
THAN MESO-ETA SUGGESTING).  WILL BUY THE GFS FOR NOW.  THIS SHOULD
YEILD AFTN CAPES AGAIN AROUND 1000 J/KG OR SO...40 KTS OF SHEAR AS
WELL...SO CANT RULE OUT ISOLATED SVR POTENTIAL...BUT WILL OBVIOUSLY
DEPEND ON AMOUNT OF LOW LVL MOISTURE.  IF MESO-ETA IS CORRECT...
THEN SVR POTENTIAL WOULD BE LOWER. HAVE BUMPED UP POPS.

ANOTHER COLD FRONT MOVES SOUTHWARD ACROSS SOUTHEAST PLAINS WED
AFTN. TIMING IN QUESTION AS FAR AS TEMPS GO...BUT PREFER THE COOLER
GRIDS WE CURRENTLY HAVE VS WARMER GUIDANCE VALUES.

REMAINDER OF THE EXTENDED...NORTHWEST FLOW REMAINS ACROSS AREA WITH
UPSLOPE FLOW AND LOW LEVEL MOISTURE PINNED ACROSS SOUTHEAST PLAINS.
THUS...ISOLATED TO SCATTERED POPS EACH DAY...WITH BEST CHANCES FOR
SOUTHEAST PLAINS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 7:00 AM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN JUN 20 2004

COZ058>089-093>099-211300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS...NORTH OF
THE ARKANSAS RIVER.  THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN
...AND DANGEROUS LIGHTNING.  ALSO...THERE WILL BE JUST ENOUGH WIND
SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...AND POSSIBLY
PRODUCE A TORNADO.  THE MOST LIKELY WINDOW FOR SEVERE CONVECTION
WILL BE FROM 300 PM TO MIDNIGHT.

WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE
COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING.  THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA THROUGH THE NEXT WEEK.  SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE
POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2
INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH.  THE BEST CHANCES
FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO ON
MONDAY AND FRIDAY...DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 300 PM ACROSS SOUTHEAST COLORADO.

In the hours before

Local storm report, Jun 20, 1:12 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
112 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             1 W BLACK FOREST        39.05N 104.69W
06/20/2004  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

&&

JKH
Local storm report, Jun 20, 2:35 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             7 NNE BLACK FOREST      39.14N 104.62W
06/20/2004  1.75 INCH        ELBERT             CO   TRAINED SPOTTER

0120 PM     HAIL             5 NNE BLACK FOREST      39.11N 104.63W
06/20/2004  2.00 INCH        EL PASO            CO   TRAINED SPOTTER

0120 PM     HAIL             7 NW PEYTON             39.10N 104.57W
06/20/2004  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

0124 PM     HAIL             PEYTON                  39.03N 104.48W
06/20/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

0138 PM     HAIL             7 NW BLACK FOREST       39.12N 104.76W
06/20/2004  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

0138 PM     HAIL             2 E BLACK FOREST        39.05N 104.63W
06/20/2004  1.50 INCH        EL PASO            CO   TRAINED SPOTTER

0140 PM     HAIL             1 E BLACK FOREST        39.05N 104.65W
06/20/2004  1.25 INCH        EL PASO            CO   AMATEUR RADIO

0147 PM     HAIL             4 NW PEYTON             39.07N 104.53W
06/20/2004  0.75 INCH        EL PASO            CO   AMATEUR RADIO

0151 PM     HAIL             2 E BLACK FOREST        39.05N 104.63W
06/20/2004  2.00 INCH        EL PASO            CO   AMATEUR RADIO

0151 PM     HAIL             4 NE COLORADO SPRINGS   38.90N 104.71W
06/20/2004  1.25 INCH        EL PASO            CO   AMATEUR RADIO

&&

JKH
Local storm report, Jun 20, 3:25 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     12 SSW YODER            38.68N 104.31W
06/20/2004                   EL PASO            CO   PUBLIC

            HOUSE WITH ROOF OFF...TRAILER WITH SIDING BLOWN OFF

0315 PM     HAIL             1 E RUSH                38.84N 104.06W
06/20/2004  2.00 INCH        EL PASO            CO   PUBLIC

&&

JKH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

9.5 hours before the tornado, 166 km from the path. June 20, 2004.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 399 joules per kilogram, CIN -219, lifted condensation level 795 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 29 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-219 J/kg
Surface CAPE
646 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

2.5 hours after it, 166 km from the path. June 21, 2004.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 143 joules per kilogram, CIN -244, lifted condensation level 2000 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-244 J/kg
Surface CAPE
1090 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Pueblo Memorial(Aw) (PUB), 45 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pueblo radar (KPUX), 12 km away, was scanning. The volume nearest the touchdown began at 21:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 20, 2004

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 201:12 PM MDTF1El Paso, CO1.075
June 204:29 PM MDTF0Pueblo, CO0.550
June 205:55 PM MDTF1Bent, CO1.01001$1.0 million
June 206:35 PM MDTF0Cheyenne, NE0.125
June 207:00 PM MDTF0Prowers, CO0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.